Texas, 2023

Hail in Texas, May 3, 2023

May 3, 2023 · NWS MAF · 3 events in 3 counties and zones

Continued lee troughing resulting from a large-scale upper-low across the western CONUS brought additional thunderstorms to the area. Afternoon and evening thunderstorms formed along the higher elevations and tracked eastward producing reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continued lee troughing resulting from a large-scale upper-low across the western CONUS brought additional thunderstorms to the area. Afternoon and evening thunderstorms formed along the higher elevations and tracked eastward producing reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 1:38 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 3, 1:38 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 PM CDT Wed May 3 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 124 PM CDT Wed May 3 2023

Here we go again! Today and tonight should look similar to
Tuesday as a shortwave moves across the area and convection
develops off the dryline and higher terrain this afternoon. Storm
initiation should be a bit earlier than Tuesday given
substantially less cloud cover, allowing us to mix efficiently by
the early afternoon and highs will reach the low to mid 80s.
Storms may develop off the Davis Mountains by 3 PM CDT, while
dryline convection may begin a little later, closer to 4 PM CDT.
These storms will be a somewhat slow-moving, but should eventually
reach the Trans Pecos and Permian Basin by late afternoon/early
evening. Southeasterly flow has ushered in slightly better
moisture to the lower levels, but storms today are still expected
to be mainly characterized by strong, gusty winds, blowing dust,
frequent lightning, and localized large hail. Brief periods of
heavy rainfall, especially during the dissipating/dying stage of a
thunderstorm, may lead to some localized flooding. The main
threats, however, will be those strong and damaging wind gusts and
large hail.

Storms look to move out of the area late this evening, with a few
cells possibly lingering into the early morning hours across the
Permian Basin. Another disturbance will move across tonight,
possibly bringing some light showers overnight and into tomorrow
morning, but no significant precipitation is expected. With ample
cloud cover and light winds, overnight lows may only fall to the
low 60s. Hi-res models indicate storms developing late Thursday
morning/early afternoon behind the disturbance, but storms don't
look to be severe or widespread as the dryline is pushed east. The
greatest chances for storms on Thursday will be across our far
eastern boundary, including the E Permian Basin and down to the
lower Trans Pecos and Big Bend region where better moisture will
be. Winds will be nearing high wind criteria in the Guadalupe and
Delaware Mountains as strong westerly flow returns, bringing
warmer and drier conditions. Clouds move out by late morning
across the west and highs should warm to the upper 80s in the
afternoon. Despite the warmer day on Thursday, lows for Friday
morning will actually be cooler than Thursday morning due to
reduced cloud cover and the moisture departing the area.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 124 PM CDT Wed May 3 2023

Southwest winds will advect very dry air into the region beginning
Friday and lasting into next week. This causes a weak dryline to
form somewhere near the eastern counties of the Permian Basin and
Lower Trans Pecos where isolated showers or storms may form.
Unfortunately activity will be sparse and any rainfall amounts
should be minimal so relief from the dry conditions is not
expected. The dry air and lack of rainfall causes temperatures to
gradually climb into the low to mid 90s areawide which is about 5
to 10 degrees above normal. Some model guidance suggest
temperatures in the upper 90s to low 100s is possible next Monday
and Tuesday so we may be seeing our first glimpse of summer soon.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed May 3 2023

VFR conditions expected through the afternoon, although -TSRA will
be possible at each terminal beginning around 21z and continuing
through 04z. VRB with gusts >30kts possible with any storms. Winds
will remain generally S/SE today but overnight will shift more SW.
Some low CIGS may develop at KMAF/KHOB/KINK overnight and into
tomorrow morning, but confidence is too low at this time to
include in TAFs. Will re-evaluate as needed in upcoming packages.
Gusts redevelop just beyond this TAF period.

&&

.FIRE WEATHER...
Issued at 124 PM CDT Wed May 3 2023

The fire weather threat today will be lightning starts from
thunderstorms being generated initially in the Davis and Guadalupe
Mountains, then spreading east into the Trans Pecos and Permian
Basin. Erratic changes wind direction and speed can be expected
anywhere in the vicinity of this activity, and possibly even well
removed from the storms so close attention needs to be paid this
afternoon and evening. Southwest winds increase Thursday elevating
the fire threat. Near to briefly critical conditions are expected
though minimum relative humidities in the upper teens are slightly
high for widespread critical fire conditions. Much drier air moves
in on Friday and continues through the weekend, however wind
speeds will diminish. So while the chance for starts increases,
the probability of uncontrollable spread is reduced.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  87  60  93 /  30  20   0   0
Carlsbad                 60  85  56  88 /  70  10   0   0
Dryden                   64  91  62  95 /  70  30  10   0
Fort Stockton            63  87  59  92 /  60  20   0   0
Guadalupe Pass           57  77  55  80 /  40  10   0   0
Hobbs                    59  82  52  87 /  90  10   0   0
Marfa                    52  81  48  85 /  30  10   0   0
Midland Intl Airport     64  85  58  90 /  40  20   0   0
Odessa                   64  85  58  90 /  40  20   0   0
Wink                     61  87  54  92 /  60  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...88
Hazardous weather outlook, May 3, 12:44 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
144 PM CDT Wed May 3 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
144 PM CDT Wed May 3 2023 /1244 PM MDT Wed May 3 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low probability of severe storms this afternoon and
evening across all of southeast New Mexico and much of west Texas.
Any severe storms that develop will be accompanied by large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds are possible Thursday, mainly in the Guadalupe and
Delaware Mountains.

Elevated fire weather potential through the weekend across much of
the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 3, 2:40 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Wed May 3 2023

TXZ276-279-281-282-032115-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
340 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of southwestern
Brewster and southeastern Presidio Counties through 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lajitas, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lajitas, Terlingua, Study Butte and Barton Warnock Environmental
Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2924 10377 2927 10379 2926 10380 2927 10381
      2927 10383 2928 10384 2929 10390 2928 10392
      2930 10393 2930 10397 2931 10403 2932 10404
      2963 10368 2931 10347 2923 10378
TIME...MOT...LOC 2039Z 235DEG 39KT 2929 10392

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 3, 2:58 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
358 PM CDT Wed May 3 2023

TXZ278-032145-
Davis Mountains Foothills TX-
358 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of southwestern Reeves,
northern Jeff Davis and east central Culberson Counties through 445
PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kent, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Reeves, northern Jeff Davis and east central Culberson Counties.

This includes the following highways...
 Interstate 10 between mile markers 179 and 191.
 Interstate 20 between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3123 10411 3122 10408 3112 10393 3109 10391
      3103 10405 3105 10407 3105 10408 3101 10410
      3108 10421
TIME...MOT...LOC 2058Z 229DEG 6KT 3108 10411

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 3, 3:40 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT Wed May 3 2023

TXZ274-278-032230-
Reeves County Plains TX-Davis Mountains Foothills TX-
440 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of west central Reeves
County through 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Toyah, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toyah.

This includes the following highways...
 Interstate 10 near mile marker 192.
 Interstate 20 between mile markers 4 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 10398 3118 10405 3137 10374 3109 10362
TIME...MOT...LOC 2140Z 244DEG 19KT 3114 10393

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 3, 4:01 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Wed May 3 2023

TXZ271>273-032230-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
501 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of northwestern
Culberson County through 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pine Springs, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Springs and Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 10487 3187 10486 3189 10484 3190 10485
      3191 10484 3191 10482 3200 10463 3173 10448
      3170 10491 3174 10492 3187 10492
TIME...MOT...LOC 2200Z 241DEG 21KT 3178 10485

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 3, 4:28 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT Wed May 3 2023

TXZ271>273-032315-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
528 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of northwestern
Culberson County through 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Springs, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Springs and Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 10484 3200 10453 3200 10447 3173 10437
      3171 10480
TIME...MOT...LOC 2228Z 257DEG 17KT 3182 10474

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, May 3, 4:34 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
534 PM CDT Wed May 3 2023

TXZ273-032315-
Eastern Culberson County TX-
534 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of northeastern
Culberson County through 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 32
miles southeast of Pine Springs, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3146 10440 3151 10454 3178 10446 3170 10420
TIME...MOT...LOC 2234Z 203DEG 18KT 3154 10446

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 161 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Reeves

When
May 3, 4:42 PM CST to 4:52 PM CST
Where
Reeves County, 1.37 mi WNW of Verhalen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.130, -103.600

Hail, Pecos

When
May 3, 8:37 PM CST to 8:47 PM CST
Where
Pecos County, 8.65 mi NNW of Coyanosa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.280, -103.070

Hail, Ward

When
May 3, 9:05 PM CST to 9:15 PM CST
Where
Ward County, 1.37 mi ENE of Grandfalls
Measured
1.75 in hail
Reported by
Public
Coordinates
31.340, -102.850

Public photo showing golf ball-sized hail. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100069, 1100070, 1100071.